What is tardive dyskinesia?
Tardive dyskinesia is the medical term for delayed, involuntary, abnormal movement. It is characterized by repeated and involuntary motions, primarily in the face and fingers. These motions may include grimacing, sticking out the tongue, rapid blinking of the eyes, pursing or smacking the lips, and twitching of the fingers. Symptoms may also be present in the arms, legs or trunk.
Tardive dyskinesia usually occurs as an uncommon, but serious, side effect of extended use of neuroleptic drugs, which are prescribed for the treatment of psychiatric and neurological disorders. However, tardive dyskinesia can occur after as little as six weeks of use. The majority of the neuroleptic drugs that cause tardive dyskinesia are older neuroleptic drugs, such as chlorpromazine, fluphenazine, haloperidol and trifluoperazine. Current neuroleptic drugs are less likely to cause tardive dyskinesia.
Tardive dyskinesia is primarily treated by stopping use of the medication that caused the symptoms. Your heath care provider may prescribe a new drug to replace the medication that was discontinued. Symptoms may disappear after the medication is stopped, especially if tardive dyskinesia is diagnosed early. In some cases, however, symptoms may be permanent or become worse even after the medication is stopped. Outcomes are better the earlier you are diagnosed and treated, so is important to contact your heath care provider as soon as you detect symptoms.
In some cases, tardive dyskinesia can accompany symptoms of a serious condition. Seek immediate medical care (call 911) for serious symptoms, such as seizures.
Seek prompt medical care if you are being treated for tardive dyskinesia but symptoms recur or are persistent.
What are the symptoms of tardive dyskinesia?
Symptoms of tardive dyskinesia include involuntary motions. These motions primarily occur in the face and fingers, but may also be present in the arms, legs and trunk. The motions are often repetitive and occur without purpose.
Common symptoms of tardive dyskinesia
You may experience tardive dyskinesia symptoms daily or just once in a while. At times, any of these tardive dyskinesia symptoms can be severe:
- Grinding the teeth or chewing repetitively
- Rapid blinking
- Smacking the lips
- Sticking out the tongue
- Twitching or shaking in the fingers
Symptoms that might indicate a serious condition
In some cases, tardive dyskinesia can be accompanied by symptoms of a serious condition that should be evaluated immediately in an emergency setting. Seek immediate medical care if you, or someone you are with, have serious symptoms, including muscle twitching, spasms, or seizures.
What causes tardive dyskinesia?
Tardive dyskinesia occurs primarily as a rare, but serious, side effect of neuroleptic drugs. Neuroleptic drugs are prescribed for the treatment of psychiatric, gastrointestinal and neurological disorders. Tardive dyskinesia usually occurs after months to years of neuroleptic drug use, but in some cases, it may begin after only six weeks of use.
Medications known to cause tardive dyskinesia
The following medications may cause tardive dyskinesia:
- Chlorpromazine (Thorazine)
- Fluphenazine (Prolixin)
- Haloperidol (Haldol)
- Metoclopramide (Metozolv, Reglan)
- Prochlorperazine (Compazine)
- Trifluoperazine (Stelazine)
What are the risk factors for tardive dyskinesia?
A number of factors increase the risk of developing tardive dyskinesia. Not all people with risk factors will get tardive dyskinesia. Risk factors of tardive dyskinesia include:
- Advanced age
- Female gender
- Mental retardation
- Mood disorder
- Substance abuse
- Use of neuroleptic drugs
How is tardive dyskinesia treated?
Tardive dyskinesia is primarily treated by stopping the medication that caused the symptoms. Your heath care provider may prescribe a new drug to replace the function of the medication that was terminated.
Symptoms may disappear after the medication is stopped, especially if tardive dyskinesia is diagnosed early. In some cases, however, symptoms may be permanent or become worse even after the medication is stopped. Your health care provider will create a personalized treatment plan to help you manage and live with the temporary or permanent symptoms of tardive dyskinesia.
What are the potential complications of tardive dyskinesia?
Complications of untreated or poorly controlled tardive dyskinesia can be serious. You can help minimize your risk of serious complications by following the treatment plan you and your health care professional design specifically for you. In some cases, the symptoms of tardive dyskinesia may be permanent. These complications of tardive dyskinesia include:
- Inability to participate normally in activities
- Permanent neurologic damage